Colorado, 2021Winter Weather in Colorado, March 23 to 24, 2021
March 23 to 24, 2021 · NWS GJT · 2 events in 2 counties and zones
An area of low pressure tracked south of the area across Arizona and New Mexico. Unsettled southerly flow aloft led to orographic snow showers over the San Juan Mountains with moderate accumulation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked south of the area across Arizona and New Mexico. Unsettled southerly flow aloft led to orographic snow showers over the San Juan Mountains with moderate accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 4:38 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Mar 23, 4:38 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
538 AM MDT Tue Mar 23 2021
.SHORT TERM...(Today through Wednesday)
Issued at 345 AM MDT Tue Mar 23 2021
No surprises on the H500 hand analysis map this morning with an
amplified ridge off the Pacific Coast of NOAM transitioning to a
trough over the bulk of the landmass than a broader ridge along
the Eastern Seaboard. Nice looking cyclone in the Southern
Plains which will lift to the MoValley while another low digs into
the Southwest today. This pattern keeps a short wave ridge over
our eastern CWA while a weak difluent zones works through eastern
Utah and across the 4 Corners Region. The lead cyclone has pulled
Gulf moisture well into the Eastern Plains and transport vectors
do not show it recovering back to the West until this system is
moving into the lee of the Rockies. The GOES layered PWAT product
shows a weak Pacific tap of mositure advecting into the upstream
system to our West but still nothing impressive nor anomalous. The
track of the storm remains mostly unchanged with the strongest QG
forcing moving to our south as the storm starts to kick east late
this afternoon and overnight. Feelings haven't changed either
about the main impacts being up high as the sun angle helps melt
snow on the roadways during the daylight hours. It does look like
surface and mid level features set up to focus forcing across the
southern border overnight when temperatures will favor a P-Type
of snow. 1-3 inches will be possible across the southern valleys
with possible higher amounts on some of the elevated terrain.
Otherwise the San Juans look to pick up 4-8/5-10 with this storm
over the next 48 hours. Some of the models continue to over-
estimate QPF due to feedback though there will definitely be some
heavy convective snow showers the next few afternoons. The eastern
Utah mountains also could see some better amounts at the higher
elevations but impacts and coverage limited so did not venture
into highlights. The same is true for some of the central Colorado
mountains where the easterly flow will bring better snowfall to
aspects usually not favored. Temperatures remain below normal
during this unsettled period.
.LONG TERM...(Wednesday night through Monday)
Issued at 345 AM MDT Tue Mar 23 2021
A transient ridge rippling through the predominant northwest flow
Wednesday night will usher Tuesday's system east of the Divide.
Showers will taper off Wednesday night, lingering along higher
terrain along the Continental Divide until Thursday morning. Mid
level flow quickly returns to the southwest as another system drives
into the Great Basin. Precipitation ahead of the trough axis spreads
into eastern Utah and western Colorado by 18Z Thursday, and will
increase in coverage as the region of difluence shifts overhead.
Still a few discrepancies between latest deterministic model runs.
The GFS moves this system across the region a tad faster than the
Euro, NAM and Canadian, as well as, drives the best QG forcing
further south. Guidance trends more in line with the Euro for the
later half of the week, which would favor a more even spread of
showers across the central and southern mountains (rather than
following the slightly southern bias from the GFS). Despite the
differences in arrival/ideal location for forcing, the GFS and Euro
both show showers weakening Friday night as the trough becomes
positively tilted and a lobe of low pressure splits off the main
trough.
A retrograding low would allow for a break in active weather this
weekend, before being ingested into the next system rolling through
the wave train Sunday night. Models tend to struggle handling closed
lows, as the GFS notoriously lifts closed systems too quickly. If
the forecast trends come in line with a slower solution, the
Western Slope will see another round of widespread precipitation
Sunday night into Monday. Beyond this time frame, deterministic
models are almost completely out of phase and ensemble clusters
vary greatly. Confidence in the forecast drops drastically by Day
6, though, current forecast follows an unsettled pattern through
Wednesday.
Temperatures during the long term period will start out below
average with a gradual warm up anticipated once the closed low
drifts into the Desert Southwest this weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM MDT Tue Mar 23 2021
Mid level moisture continues to increase across eastern Utah and
western Colorado this morning with several sites at ILS
conditions. Precipitation will need some heating of the day to
help it reach the ground so VFR should hold for many areas through
at least mid afternoon. MVFR conditions will possible if showers
move over the airfield. Where and when this occurs is a low
probability forecast attm but KTEX appears to be the front runner
attm. Northerly winds will be increasing as the main system moves
through New Mexico by late afternoon and overnight. Gusts of 25 to
35 mph can be expected over KVEL and KCNY overnight under the
tighter gradient.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon today to 6 PM MDT Wednesday
for COZ018-019.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Mar 23, 3:27 AM MST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MDT Tue Mar 23 2021
COZ001>014-017>023-UTZ022>025-027>029-241030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MDT Tue Mar 23 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
The next storm moves through the Great Basin to the Desert
Southwest today...then swings eastward overnight. This will bring
more accumulating snowfall to many of the mountain locations over
the next 24 hours. The southern Utah and Colorado mountains will
be favored for the higher snow amounts with this storm.
Temperatures and the higher sun angle will allow much of the snow
to melt as it falls on the roadways during the daylight hours.
Impacts to travel can be expected overnight especially in the
South.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
This storm will continue to bring snowfall to the southern and
eastern Colorado mountains through Wednesday afternoon with a
short break into Thursday morning. Another storm will then impact
much of eastern Utah and western Colorado to end out the week.
Impacts to travel will again be possible with this storm system
with mountain snowfall transitioning to valley rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 23, 6:38 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 AM MDT TUE MAR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 7 NW COLONA 38.35N 107.83W
03/22/2021 M2.7 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION CLNC2 COLONA 4 NW.
0600 PM SNOW 9 WNW TINCUP 38.82N 106.61W
03/22/2021 M2.3 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION TRBC2 TAYLOR PARK.
0700 AM SNOW EDWARDS 39.65N 106.59W
03/23/2021 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-52 EDWARDS 0.5 E.
&&Local storm report, Mar 23, 9:28 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1028 AM MDT TUE MAR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM SNOW 2 S EAGLE 39.63N 106.82W
03/23/2021 M1.0 INCH EAGLE CO TRAINED SPOTTER
&&Winter Weather, Southwestern San Juan Mountains
- When
- March 23, 10:00 AM MST to March 24, 5:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with locally higher amounts of up to 16 inches estimated at the Weminche Creek SNOTEL site.
Winter Weather, Northwestern San Juan Mountains
- When
- March 23, 12:15 PM MST to March 24, 5:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Blizzard in Alaska, March 23 to 28, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940897, 940896.